Hearing loss in children can be common. Read more on the most common causes below. If you have any concerns, though, you should contact your doctor in first instance.
Otitis Media is the inflammation of the middle ear often called glue-ear which is a build-up of fluid in the child, when the fluid is present in the ear it makes hearing very difficult for the child making speech muffled.
It’s difficult for children to learn effectively muffled speech as listening to people is how they form their own words. There may be no pain associated with Otis Media so it’s important to look out for signs of not hearing, needing the TV louder or inattentiveness.
For first time mothers, it may be alarming to see your children already having ear problems. When you notice your kids touching their ears excessively as if to alleviate pressure from it, it’s time to have them checked for a possible ear infection. Hearing loss in children can occur when their middle ears get infected. Otitis Media causes ear pain in children and results in excessive touching, poor sleep quality, and increased crying. But don’t worry, it is a common occurrence in children and treatment is available.
Congenital deafness is present from birth. It very often results from the transmission of a gene, deafness is then hereditary, or may be the consequence of an infection contracted during pregnancy or at birth, such as for example Cytomegalovirus or rubella infection.
Congenital deafness is defined as hearing loss detected in newborns. It is caused by a handful of factors that are either genetic or acquired, with genetics being the more dominant of reasons. Sometimes deafness in babies is merely a symptom for another existing condition. Acquired causes of hearing loss in babies include infections, alcohol consumption by the mother during pregnancy, and smoking.
When congenital deafness is a symptom, it can be one of the following conditions:
It corresponds to deafness that originates after birth and may be due to different diseases:
Acoustic trauma is injury to the inner ear’s hearing mechanisms from very loud noise. This may include an explosion near the ear, gunshots or loud music or machinery over a long period of time. Symptoms include hearing loss, which is usually partial and involving high-pitched sounds, and ringing in the ear or tinnitus. Hearing loss caused by acoustic trauma may worsen over time.
Ototoxic medicines damage the ear and are a common cause of hearing loss, especially children who may need medicine on a regular basis. The first symptoms usually are ringing in the ears (tinnitus) and vertigo. Hearing loss caused by an ototoxic medicine tends to develop quickly but hearing may return to normal once the medicine is ceased. However some medicines can cause permanent damage to the inner ear. Commonly used medicines that may cause hearing loss include: large doses of aspirin; nonsteroidal anti-inflammatory drugs; some antibiotics; loop diuretics used to treat high blood pressure and heart failure; and medicines used to treat cancer in children. When a person suffers from exposure to loud noises, whether regularly or on an isolated case, the inner ear is susceptible to injury known as acoustic trauma. Some examples of loud noises that can result to acoustic trauma are:
You will know if you are experiencing acoustic trauma if you hear a ringing sound in your ears (tinnitus) partnered with hearing loss. But apart from these potential threats to your hearing health, ototoxicity also plays a huge rule. When children suffer from chronic hearing loss due to infections, they are prone to ototoxicity due to regularly needing treatments. One way to know is by asking your children if they hear ringing sounds in their head. It is also a cause for concern when you notice them losing balance more often than not. Tinnitus and vertigo are symptoms of acoustic trauma.
But don’t worry, because once the ototoxic medication is no longer being used, hearing is expected to return to normal. But, in some cases they do result to permanently damaging the child’s inner ear.
Here are some types of medications to look out for if your child suffers from chronic healing loss: